Health Conditions A-Z Addiction 8 Signs and Symptoms of Opioid Overdose and What To Do If a person shows these signs, consider it an emergency and act quickly. By Sarah Fielding Sarah Fielding Sarah Fielding's Instagram Sarah Fielding's Twitter Sarah Fielding's Website Sarah Fielding is a freelance writer covering a range of topics with a focus on mental health and social issues. health's editorial guidelines Updated on January 27, 2023 Medically reviewed by Lindsay Cook, PharmD Medically reviewed by Lindsay Cook, PharmD Lindsay Cook, PharmD, is a consultant pharmacist working with long-term care facilities. learn more Share this page on Facebook Share this page on Twitter Share this page on Pinterest Email this page Opioids are available with a prescription, like oxycodone and hydrocodone; as synthetics like fentanyl; and illegally as heroin. While each opioid has its own side effects, they all have one thing in common: the risk of overdose. From 2021–2022, the Centers for Disease Control and Prevention (CDC) reported that 75% of drug deaths, more than 80,00 of them, involved one or more opioids. "In light of [reported opioid-related deaths], knowing the signs and symptoms of opioid addiction and overdose is especially crucial and could save a life," Ashley McGee, RN, vice president of nursing at Mountainside Treatment Center, told Health. Simply knowing the signs of an overdose and calling for help can help save someone's life. Here's what you should know about the signs and symptoms of an overdose and what to do if you're with someone who is overdosing. Getty Images What Causes an Opioid Overdose? If you know what can cause an overdose, you may be able to help prevent it. When your body can't process opioids quickly enough, the result is an overdose, explained McGee. Taking too many opioids, taking them too quickly, taking an opioid that is too potent, or all of the above can lead to an overdose. Also, overdoses can occur when you take opioids as prescribed by a healthcare provider, but the opioid interacts with other medications, like antibiotics. Also, a person is more likely to experience an overdose if they quickly ingest a powerful opioid, Michael Damioli, LCSW, clinical director at Colorado Medication Assisted Recovery, told Health. Examples of powerful opioids include fentanyl or heroin. Fentanyl is one of the most significant culprits of opioid overdoses. In 2021, the Food and Drug Administration reported that fentanyl had flooded the market and was commonly mixed in with other illegally purchased drugs. Those circumstances increased overdose-related deaths. Opioid Overdose Risk Factors Several factors can put people at risk of opioid overdose, including: Having an opioid use disorder Injecting opioids Using opioids after an extended period of abstinence Using prescription opioids without a prescription A high dose of prescribed opioids (more than 100 milligrams of morphine or its equivalent daily) Using opioids with alcohol or other medications or substances, such as benzodiazepines, barbiturates, anesthetics, and some pain medications, that suppress respiratory function Having other health conditions, such as human immunodeficiency virus (HIV), liver or lung diseases, or mental health conditions Being older than 65 "If someone abstains from opioid use for a period of time and then begins to use again, such as a person in addiction recovery who has a relapse, they are at high risk of overdose," explained Damioli. "Their body has lost the tolerance to opioids, and they accidentally use a higher heroin dose than they mean to." 8 Signs and Symptoms of an Opioid Overdose When opioids overwhelm the body, including the heart, lungs, blood, and brain. Signs and symptoms of an opioid overdose include: Blue or purplish black lips or fingernails and changes in the skin. In people with light skin, the skin may become blue or purplish-black. In people with darker skin, the skin may appear gray or ashen. Cold, clammy skin Gurgling, snorting, or choking sounds, also known as the "death rattle," with or without vomitingDifficulty waking or speakingSlow or no heart rateSlow or no breathingLimp bodyPinpoint pupils All those signs and symptoms are especially serious if a person has limited to no breath or blood pressure, which may mean organ failure and risk of death, said Damioli. How to Help Someone You Love Who Struggles With Addiction—5 Expert Tips What To Do If Someone Has an Opioid Overdose Learning all you can about overdose symptoms and taking action may help save someone's life. Here's what to do if you see signs and symptoms of an overdose. Call 911 First, call 911 or emergency services. Or have another person present do it. And don't wait. "Even mild overdoses can have severe effects on someone's long-term health. And what might appear as a mild overdose can often quickly turn severe and fatal," explained Damioli. Don't let fear of repercussions stop you from potentially saving someone's life. For example, you're probably already legally protected if you have or took prescription or illegal drugs. "Most states have 'Good Samaritan' laws in place where if you alert the authorities to an overdose, you will not be held legally liable for also having or using drugs," said Damioli. Administer Narcan Narcan (naloxone) is an opioid antagonist. Narcan temporarily reverses or stops the effect of opioids. People can administer Narcan through a nasal spray (typical for non-clinicians) or injection. The opioid antagonist is available as a prescription, at local harm reduction centers, or over the counter in some states. But make sure the overdosing individual still receives medical attention, even if you give them naloxone, said McGee. The emergency medication may work for 30–90 minutes. After 90 minutes, signs and symptoms of an overdose may return. Narcan may also cause a person to go into withdrawal. Some overdoses, including those involving powerful opioids like nitazenes, may need more than one dose of Narcan. A healthcare provider may decide whether to administer more. If multiple people are on the scene, one person should immediately administer Narcan while another person calls 911. Perform Rescue Breathing When someone is experiencing an opioid overdose, their breath may slow or stop altogether. They may need help breathing while you wait for emergency services. In that case, perform rescue breathing by taking the following steps: Put the person on their back and tip their head back, opening the airway. Make sure there's nothing in the person's mouth or cheek that would block their airway.Next, pinch the overdosing individual's nose and seal your mouth to theirs.Start with two small breaths and add additional breaths every five seconds.Once the person resumes breathing, roll them on their side to prevent choking.Force wakefulness. Keeping someone experiencing an overdose awake is crucial. A Quick Review Knowing the signs and symptoms of opioid overdose is critical due to the amount of overdose-related deaths. If you spot the signs and symptoms of an overdose, call 911 or emergency services right away. While waiting for first responders, you can administer Narcan and perform rescue breathing if the person is no longer breathing alone. Simply knowing the signs of an overdose and calling for help can help save someone's life. Was this page helpful? Thanks for your feedback! Tell us why! Other Submit 7 Sources Health.com uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Centers for Disease Control and Prevention. Fighting fentanyl: The federal response to a growing crisis. Food and Drug Administration. The overdose crisis: Interagency proposal to combat illicit fentanyl-related substances. World Health Organization. Opioid overdose. National Library of Medicine. Opioid overdose. National Harm Reduction Coalition. Recognizing opioid overdose. National Institute on Drug Abuse. Naloxone drug facts. National Harm Reduction Coalition. Responding to opioid addiction.